I read that the herbal supplement valerian can help you fall asleep if you have insomnia. Is valerian safe, and does it actually work?

Answers from Brent A. Bauer, M.D.

Results from multiple studies indicate that valerian — a tall, flowering grassland plant — may reduce the amount of time it takes to fall asleep and help you sleep better. Of the many valerian species, only the carefully processed roots of the Valeriana officinalis have been widely studied. However, not all studies have shown valerian to be effective, and there may be some dangers.

Before you decide to take a valerian supplement for insomnia, consider the following:

  • Medication may not be the answer for insomnia. Cognitive behavioral therapy — for instance, replacing worries about not sleeping with positive thoughts — may be more effective and safer than medications for dealing with chronic insomnia. Or there may be important underlying causes, such as sleep apnea or periodic limb movement disorder, which require evaluation.
  • Product claims may be misleading. Don't just rely on a product's biased marketing. Look for objective, research-based information to evaluate a product's claims, such as from the National Center for Complementary and Integrative Health (NCCIH) or the Office of Dietary Supplements (ODS). Both NCCIH and ODS are part of the National Institutes of Health.
  • Dosage is unclear. Valerian seems to be most effective after you take it regularly for two or more weeks. Because dosages varied in studies involving valerian and some studies weren't rigorous, it's not clear what dose is most effective or for how long you should take a particular dose.
  • Possible side effects exist. Although valerian is thought to be fairly safe, side effects such as headache, dizziness, stomach problems or sleeplessness may occur. Valerian may not be safe if you're pregnant or breast-feeding. And it has not been evaluated to determine if it's safe for children under 3 years old. If you have liver disease, avoid taking valerian. And because valerian can make you drowsy, avoid driving or operating dangerous machinery after taking it.
  • Drug interactions are possible. Valerian may increase the effects of other sleep aids. It also increases the sedative effect of depressants, such as alcohol, benzodiazepines and narcotics. Valerian can interfere with some prescription medications. And it may interact with other dietary supplements, such as St. John's wort. If you're thinking of taking valerian, check with your doctor to make sure it won't interact with other medications or supplements you're taking.

Ultimately, persistent insomnia indicates a problem, such as poor sleep habits or a medical or psychological condition. If you continue to have insomnia, talk to your doctor about possible causes and treatment strategies. Or, consider getting an evaluation at a sleep medicine center that's accredited by the American Academy of Sleep Medicine.

March 13, 2015 See more Expert Answers